South Dakota, 2015

Damaging Winds in South Dakota, July 12 to 13, 2015

July 12 to 13, 2015 · NWS ABR · 4 events in 4 counties and zones

Thunderstorms moving across parts of central South Dakota brought winds up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms moving across parts of central South Dakota brought winds up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 12, 8:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 12, 8:29 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT SUN JUL 12 2015

.UPDATE...
ISSUED AT 920 PM CDT SUN JUL 12 2015

A COMPLEX PATTERN IS IN PLAY TONIGHT...WITH THE ABERDEEN CWA IN
BETWEEN MOST OF THE THUNDERSTORM ACTION.

THE MAIN AREA OF SEVERE THUNDERSTORMS HAVE MOVED OFF INTO
MINNESOTA THIS EVENING. STILL SOME LINGERING STORMS IN SE ND THIS
EVENING THAT COULD CLIP TRAVERSE COUNTY...BUT THEY ARE WEAKENING.
THE TORNADO WATCH CONTINUES FOR THE 2 MN COUNTIES BUT WILL
PROBABLY BE CANCELLED SOON.

TO THE SOUTHWEST...THE STRONGER JET IS PUSHING STORMS RAPIDLY
THROUGH WESTERN SD TO THE EAST. THEY SHOULD WEAKEN SOMEWHAT...BUT
WILL UPDATE TO BOOST POPS IN CENTRAL SD.

TO THE NORTH AND WEST...A FAIRLY ROBUST FRONT/BOUNDARY IS
TRIGGERING STORMS IN ND. THIS BOUNDARY WILL PUSH INTO NE SD
OVERNIGHT. THIS FEATURE WILL HAVE TO BE WATCHED FOR FURTHER
DEVELOPMENT TO THE SOUTH OVERNIGHT.

MADE APPROPRIATE CHANGES TO THE POP/WX GRIDS TO REFLECT CURRENT
TRENDS.

UPDATE ISSUED AT 619 PM CDT SUN JUL 12 2015

UPDATED 00Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 619 PM CDT SUN JUL 12 2015

WAVE CURRENTLY OVERHEAD THIS AFTERNOON...WITH A DRY LINE STALLED
ALONG THE JAMES VALLEY. SEVERE WEATHER PARAMETERS STILL LOOK TO ALL
LINE UP ALONG AND EAST OF THE I29 CORRIDOR...SO WILL KEEP POPS AND
MENTION OF SEVERE UNCHANGED. DUE TO DEEP MIXING WEST RIVER THERE MAY
ALSO BE AN ELEVATED STORM OUT THAT WAY AS WELL...WITH BASES ABOVE
10KFT. THE SEVERE WEATHER THREAT SHOULD PASS INTO MINNESOTA RATHER
QUICKLY THOUGH...WITH STORMS WEST RIVER DIABATICALLY DRIVEN...SO
THIS EVENING SHOULD TREND TOWARDS CALM WEATHER.

NORTHWEST FLOW WILL KEEP US DRY TONIGHT. STEEP MID LEVEL LAPSE RATES
AND A WAVE TOPPING THE RIDGE COULD INDUCE SOME ELEVATED CONVECTION
ACROSS FAR NORTHEAST SD/WESTERN MINNESOTA FOR MONDAY. THE NEXT
CHANCE FOR MOISTURE COMES IN WEDNESDAY MORNING AS THE UPPER RIDGE
PUSHES EAST. GFS PROFILES SUGGEST CIGS AOA 10KFT SO NOTHING MORE
THAN ACCAS SHOWERS WITH A POSSIBLE RUMBLE OF THUNDER.

AS FOR TEMPERATURES...FAVORABLE MIXING CONDITIONS ARE EXPECTED
MONDAY AND TUESDAY...SO HIGHS SHOULD TOP OUT A FEW DEGREES EITHER
SIDE OF 90. TUESDAY WILL BE THE MILDER OF THE DAYS DUE TO COOLER
850MB TEMPERATURES BACKDOORING INTO NORTHEAST COUNTIES. THOSE
NUMBERS OF COURSE...DEPEND ON HOW THICK THE SMOKE FROM CANADA GETS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 619 PM CDT SUN JUL 12 2015

THE MID LEVEL PATTERN EVOLUTION THROUGH THE PERIOD SHOULD CONTINUE
TO FAVOR A FAIRLY ACTIVE PATTERN ACROSS THE CWA. S/W RIDGING TO
START THE PERIOD LOOKS TO GET FLATTENED EARLY...WITH CHCS FOR
SHOWERS AND STORMS. THE MAIN SYSTEM MAY COME THROUGH LATE IN THE
WEEK...BUT MODEL AGREEMENT IS A LITTLE LACKING.  BECAUSE OF A FAIR
AMOUNT OF UNCERTAINTY POPS ARE SPRINKLED THROUGHOUT MUCH OF THE
FORECAST FOR THE TIME BEING.  TEMPERATURES ARE EXPECTED TO AVERAGE
OUT AROUND NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 619 PM CDT SUN JUL 12 2015

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. OTHERWISE VFR
CONDITIONS WILL PREVAIL OVERNIGHT AND MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SCARLETT
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...SCARLETT
Hazardous weather outlook, Jul 12, 2:48 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT SUN JUL 12 2015

MNZ039-046-SDZ006>008-011-018>023-132100-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
348 PM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY THIS
EVENING. FAR NORTHEASTERN SOUTH DAKOTA AND WESTERN MINNESOTA WILL
HAVE THE BEST POTENTIAL OF SEEING SEVERE STORMS. LARGE
HAIL...DAMAGING WINDS...AND EVEN TORNADOES ARE POSSIBLE.

HEAT INDICES WILL RANGE BETWEEN 100 TO 105 DEGREES FOR LOCATIONS
ALONG AND EAST OF THE JAMES RIVER VALLEY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED AFTER 4 PM CDT.

SDZ003>005-009-010-015>017-033>037-045-048-051-132100-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
348 PM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED STORM OR TWO WEST RIVER MAY MAKE IT INTO CENTRAL SOUTH
DAKOTA BEFORE WEAKENING THIS EVENING. SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Special weather statement, Jul 12, 5:06 PM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM MDT SUN JUL 12 2015

SDZ033-122345-
STANLEY SD-
506 PM MDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY COUNTY UNTIL
545 PM MDT...

AT 506 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF KIRLEY...OR 26 MILES SOUTH OF EAGLE BUTTE...MOVING
EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSION RIDGE AND SANSARC.

LAT...LON 4453 10115 4469 10115 4469 10114 4471 10114
      4472 10068 4447 10067 4451 10116
TIME...MOT...LOC 2306Z 272DEG 38KT 4462 10124

CONNELLY
Special weather statement, Jul 12, 9:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 PM CDT SUN JUL 12 2015

SDZ033-045-130415-
JONES SD-STANLEY SD-
1032 PM CDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STANLEY AND JONES
COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...

AT 1032 PM CDT /932 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF MIDLAND...OR 19 MILES EAST OF
PHILIP...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURDO...DRAPER...OKATON...CHANTLER CREEK RECREATION AREA...VAN
METRE...WENDTE...HAYES...BUNKER...CAPA...BROWN CHURCH AND SANSARC.

LAT...LON 4381 10090 4383 10093 4382 10097 4384 10096
      4384 10103 4386 10103 4385 10106 4417 10105
      4417 10110 4458 10113 4449 10062 4373 10035
TIME...MOT...LOC 0332Z 266DEG 38KT 4412 10128

SCARLETT

The radar

The Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 12, 10:00 PM CST
Where
Jones County, 1.47 mi NNE of Okaton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.890, -100.890

Sixty mph winds were estimated.

Thunderstorm Wind, Lyman

When
July 12, 10:36 PM CST
Where
Lyman County, 5.25 mi WNW of Mc Clure
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.340

Thunderstorm Wind, Hughes

When
July 12, 11:15 PM CST
Where
Hughes County, 9.82 mi SSE of De Grey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.150, -99.840

Sixty mph winds were estimated.

Thunderstorm Wind, Hand

When
July 13, 12:05 AM CST
Where
Hand County, 0.69 mi S of Danforth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.240, -98.880

Sixty mph winds were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593428, 593429, 593430, 593432.